Louisiana, 2011

Damaging Winds in Louisiana, July 3, 2011

July 3, 2011 · NWS LIX · 2 events in 2 counties and zones

Isolated severe thunderstorms developed during the heat of the afternoon over southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated severe thunderstorms developed during the heat of the afternoon over southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 3, 6:46 AM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 6:46 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
746 AM CDT SUN JUL 3 2011

.SOUNDING DISCUSSION...
THIS MORNINGS FLIGHT INDICATED AN INCREASE IN MOISTURE FROM 700MB
THROUGH THE 500MB LEVELS. SLIGHTLY COOLER TEMPERATURE PROFILE FROM
YESTERDAY MORNINGS FLIGHT. LOW LEVEL WINDS HAVE VEERED FROM LAST
NIGHTS 00Z FLIGHT. THE 12Z MEAN WINDS FROM THE SURFACE TO 5K FEET
WAS WEST AT 7KT. MEAN WINDS FROM 5K TO 10K FT WAS EAST AT 8KT. JS

&&

.PREV DISCUSSION... /ISSUED 312 AM CDT SUN JUL 3 2011/

SHORT TERM...
ISOLATED SHOWERS ARE DEVELOPING MAINLY IN THE LOUISIANA COASTAL
WATERS WEST OF THE MISSISSIPPI RIVER EARLY THIS MORNING.
OTHERWISE FAIR WEATHER PREVAILS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. TEMPERATURES SHOULD RISE RATHER RAPIDLY
THIS MORNING AND WILL REACH WELL INTO THE 90S BY NOON.

LONG TERM...
THE UPPER LEVEL RIDGE CURRENTLY OVER THE MID MISSISSIPPI VALLEY
WILL SLOWLY RETROGRADE WEST OVER THE NEXT FEW DAYS AS AN UPPER
LEVEL TROUGH MOVES FROM THE UPPER PLAINS AND THROUGH THE MID
MISSISSIPPI VALLEY BY TUESDAY...LEAVING A WEAK TROUGH BEHIND IT.
THIS TROUGH WILL EXTEND FROM CENTRAL TENNESSEE SOUTHWEST THROUGH
THE CENTRAL GULF COAST STATES. TEMPERATURES SHOULD RETURN TO MORE
NORMAL LEVELS AS THE UPPER LEVEL TROUGH ACTS AS A FOCUS FOR
AFTERNOON AND EVENING THUNDERSTORMS.

AVIATION...
VFR CONDITIONS WILL PREVAIL AT EACH OF THE TAF SITES THROUGH SUNDAY
NIGHT. AFTERNOON AND EARLY EVENING CONVECTION TODAY IS EXPECTED TO
BE TOO ISOLATED IN NATURE TO INCLUDE IN THE TERMINAL FORECASTS AT
THIS TIME. 11

MARINE...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE NORTH GULF OF MEXICO
THROUGH THE WORK WEEK. GENERALLY LIGHT SOUTHERLY...ALTHOUGH AT TIMES
VARIABLE...WINDS WILL PREVAIL DURING THE PERIOD. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  98  70  98  70 /  20  20  20  20
BTR  99  73  97  72 /  20  20  20  20
ASD  96  74  96  74 /  20  20  20  20
MSY  96  76  95  76 /  20  20  20  20
GPT  94  75  95  73 /  20  20  20  20
PQL  94  74  94  74 /  20  20  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 10:44 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT SUN JUL 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1144 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
PERSIST INTO EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE
ACCOMPANIED BY GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAIN. A FEW OF THUNDERSTORMS COULD BE STRONG TO
LOCALLY SEVERE WITH WIND GUSTS OF 40 TO 50 MPH.

HEAT INDEX VALUES WILL RISE INTO THE 99 TO 105 DEGREE RANGE THIS
AFTERNOON OUTSIDE OF RAIN AREAS.

MINOR FLOODING CONTINUES ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD. THE MAIN
THREATS WILL BE GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND
BRIEF HEAVY DOWNPOURS OF RAIN.

HEAT INDEX VALUES WILL RISE INTO THE 98 TO 104 DEGREE RANGE EACH
AFTERNOON OUTSIDE OF RAIN AREAS.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT
MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 12:56 PM CST, 26 minutes before
LAZ039-MSZ071-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
156 PM CDT SUN JUL 3 2011

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING
WALTHALL COUNTY...WASHINGTON PARISH...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM SOUTH OF DEXTER TO NORTHEAST OF
FRANKLINTON THE THUNDERSTORMS WERE NEARLY STATIONARY.

THE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
WASHINGTON PARISH AND SOUTHERN WALTHALL COUNTY.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THIS
THUNDERSTORM.
Special weather statement, Jul 3, 1:09 PM CST, 13 minutes before
LAZ039-040-071-072-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
209 PM CDT SUN JUL 3 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING ST.
TAMMANY PARISH...WASHINGTON PARISH...TANGIPAHOA PARISH...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM NORTHEAST OF COVINGTON EXTENDING
EASTWARD TO WEST OF INDEPENDENCE IN TANGIPAHOA PARISH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SUN...WILMER...FOLSOM...ENON AND BOGALUSA

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 1:10 PM CST, 12 minutes before
LAZ060>062-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. CHARLES
PARISH...ORLEANS PARISH...JEFFERSON PARISH...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DOWNTOWN NEW ORLEANS...MOVING NORTHWEST AT
5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AVONDALE...BRIDGE CITY...HARAHAN...WAGGAMAN...METAIRIE...KENNER AND
THE NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
July 3, 1:22 PM CST
Where
St. Tammany County, 1.76 mi WNW of Blond
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.610, -90.147

The St. Tammany Parish Emergency Manager reported power lines down, tree branches down, and some roofing material off of outbuildings along Jack Fork Road outside of Folsom. Straight line winds estimated at 60 mph.

Thunderstorm Wind, East Baton Rouge

When
July 3, 2:55 PM CST
Where
East Baton Rouge County, 1.71 mi NW of Istrouma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.494, -91.144

Broadcast media reported a tree downed and blocking the road at Beechwood Drive and Byron Avenue. A wind gust of 52 mph was recorded at the Baton Rouge Airport on the north side of Baton Rouge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311097, 311099.